Zuclopenthixol-induced neuroleptic malignant syndrome presenting as fever of unknown origin, hyperglycaemia and acute myocardial infarction in a 60-year-old man


Varoglu A. O. , ATEŞ O., Gundogdu Ö. L. , Aksoy A., Deniz O.

WORLD JOURNAL OF BIOLOGICAL PSYCHIATRY, vol.10, no.4, pp.644-647, 2009 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 10 Issue: 4
  • Publication Date: 2009
  • Doi Number: 10.1080/15622970701714347
  • Title of Journal : WORLD JOURNAL OF BIOLOGICAL PSYCHIATRY
  • Page Numbers: pp.644-647
  • Keywords: Neuroleptic malignant syndrome (NMS), zuclopenthixol, hyperglycaemia, acute myocardial infarction, schizophrenia, ACUTE CARDIAC-FAILURE

Abstract

Neuroleptic malignant syndrome (NMS) is a rare clinical condition and potentially life-threatening complication of antipsychotic medications. We report a patient with an atypical presentation of NMS. A 60-year-old man with schizophrenia was admitted to our hospital with disturbed consciousness, fever and marked extrapyramidal rigidity both in the upper and lower extremities. He had been given i.m. zuclopenthixol 200 mg/month but had not taken the last dose. Laboratory investigations showed that creatinine phosphokinase 428 IU/l (normal up to 130), lactate dehydrogenase 772 IU/l (normal up to 450), blood glucose 256 mg/dl (65-110). Urine analyses revealed ketonuria. White blood cell (WBC) count was 6100 cells/mm(3). Therefore, the patient was diagnosed as having NMS and antipsychotic medications were stopped. Adequate hydration was provided and bromocryptine 5 mg was started three times a day. Despite treatment, the patient died due to acute myocardial infarction after 3 days of hospitalization.